New Mexico, 2016

Hail in New Mexico, September 30, 2016

September 30, 2016 · NWS EPZ · 1 event in 1 county or zone

Weak southerly flow brought mid 50s dew points into the region while a disturbance in zonal flow aloft provided enough shear for strong thunderstorms to develop around the Blacks Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Weak southerly flow brought mid 50s dew points into the region while a disturbance in zonal flow aloft provided enough shear for strong thunderstorms to develop around the Blacks Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 30, 2:39 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 30, 2:39 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
339 PM MDT FRI SEP 30 2016

.SYNOPSIS...
The back edge of the monsoon moisture plume will slowly pass west
to east across the region this evening and overnight. Until it
clears the area Saturday we continue with chances for isolated
showers and thunderstorms through the evening and tonight. Drier
air moves in to end rain and storm chances across the Borderland
through the weekend. Monday the next system approaches and brings
back storm chances and increased winds. Monday and Tuesday look a
bit windy as the storm passes. Dry air returns Tuesday and the
rest of the week looks dry and somewhat cooler with lighter winds.

&&

.DISCUSSION...
Despite a quite day, after a wet overnight and early morning,
there is still plenty of moisture and incoming instability for
another round of showers later this afternoon and evening. Models
are a bit split on convective activity for tonight...but current
storm activity to our west over SE AZ suggest the potential
continues for our area later, as an upper wave moves over. We have
scattered POPs west and isolated east for the overnight.

Saturday we will see dry air overtake the region as winds veer
westerly and shove out the current plume of moisture east. Ridging
aloft builds for the weekend to help the area warm back to
seasonal normals. Pleasant weather expected for both Saturday and
Sunday with dry and seasonal conditions.

Monday the next Pacific storm system approaches. As it swings into
the southern Great Basin winds turn back southerly and redirect
subtropical moisture back over the area. This is followed by
moderate dynamics aloft and increasing instability. The window of
opportunity is short...but looks pretty good for Monday. By
Tuesday the system passes to our north and winds turn back
westerly. This shoves the moisture out and imports dry air back in
to end rain/storm chances. Both days look breezy to windy.

Cooler weather follows a Pacific front that passes Tuesday. Dry
weather continues for the rest of the work week as broad high
pressure aloft build and linger over the region.

To finish this cycle we look at Friday when there is some
potential in the models for a return of moisture to bring some
precipitation chances back into the region late Fri into Sat.

14-Bird

&&

.AVIATION...Valid 01/00Z-02/00Z...
Another upper level disturbance will move trough the area this
evening.  Thunderstorms will build up over the higher terrain in SW
New Mexico before sunset, and slowly drift east. DMN and TCS have
the best shot at TSRA before 06z.  Leftover rain showers and
embedded thunderstorms may try and make another late night run
towards LRU-ELP, but probabilities are still low.

25-Hardiman

&&

.FIRE WEATHER...
Isolated thunderstorms will develop over the Gila Region and SW New
Mexico over the next few hours...gradually shifting east into the
evening hours. Some rain showers may survive into the Rio Grande
valley again late tonight. Expect excellent RH recovery overnight
thanks to moist ground from last night's rainfall.

The weekend looks dry...but a deep trough will move into the Four
Corners on Monday with a Pacific cold front pushing across the
area in the afternoon. Residual low level moisture will result in
scattered strong thunderstorms in the afternoon. A strong pressure
gradient will result in breezy SW winds ahead of the front as
well, but RH values will in the 25 to 30 percent range in the
lowlands (higher in the mountains), so critical fire weather
conditions are not anticipated.

25-Hardiman

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 61  86  62  87 /  20   0   0   0
Sierra Blanca           56  83  58  86 /  20  20   0   0
Las Cruces              57  84  56  84 /  10   0   0   0
Alamogordo              56  85  57  87 /  20   0   0   0
Cloudcroft              47  68  41  68 /  30  10   0   0
Truth or Consequences   56  83  55  85 /  10   0   0   0
Silver City             53  77  52  78 /  20   0   0   0
Deming                  56  85  54  86 /  10   0   0   0
Lordsburg               55  83  53  84 /  10   0   0   0
West El Paso Metro      60  85  62  87 /  20   0   0   0
Dell City               54  86  57  88 /  20  10   0   0
Fort Hancock            59  87  60  89 /  20  10   0   0
Loma Linda              58  79  59  84 /  20   0   0   0
Fabens                  57  86  59  88 /  20   0   0   0
Santa Teresa            60  85  60  86 /  10   0   0   0
White Sands HQ          59  84  59  86 /  10   0   0   0
Jornada Range           55  84  53  86 /  10   0   0   0
Hatch                   57  84  56  86 /  10   0   0   0
Columbus                58  85  56  86 /  10   0   0   0
Orogrande               59  84  59  87 /  20   0   0   0
Mayhill                 51  76  48  76 /  30  10   0   0
Mescalero               50  76  47  77 /  30  10   0   0
Timberon                49  74  46  74 /  30  10   0   0
Winston                 47  78  48  79 /  20   0   0   0
Hillsboro               53  81  53  84 /  10   0   0   0
Spaceport               56  83  53  85 /  10   0   0   0
Lake Roberts            50  80  48  80 /  20   0   0   0
Hurley                  52  80  51  81 /  20   0   0   0
Cliff                   51  83  49  83 /  20   0   0   0
Mule Creek              49  79  47  80 /  20   0   0   0
Faywood                 54  81  53  83 /  10   0   0   0
Animas                  54  84  53  86 /  10   0   0   0
Hachita                 54  84  52  86 /  10   0   0   0
Antelope Wells          54  82  54  84 /  10   0   0   0
Cloverdale              55  78  54  81 /  10   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/14/25
Hazardous weather outlook, Sep 30, 10:31 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1131 AM MDT FRI SEP 30 2016

NMZ401>417-TXZ418>424-011745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1131 AM MDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER SHOT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING AS THE LAST OF THIS ROUND OF MOISTURE AND SHORTWAVE
DISTURBANCES TRACK ACROSS THE REGION. EXPECT ISOLATED TO
SCATTERED STORMS WITH A FEW BECOMING STRONG TO SEVERE. POTENTIAL
WEATHER THREATS ARE MODERATE HAIL AND STRONG OUTFLOW WINDS. THREAT
PROBABILITY AT ANY PARTICULAR LOCATION IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUBSTANTIAL DRYING SATURDAY TO KEEP CONDITIONS DRY AND SEASONAL
THROUGH THE WEEKEND. MONDAY A PACIFIC SYSTEM APPROACHES AND
DIRECTS MOISTURE BACK INTO THE REGION FOR ANOTHER SHOT AT STORMS.
SOME COULD BE STRONG WITH HAIL. WINDS WILL ALSO INCREASE AND
BECOME BREEZY TO WINDY. TUESDAY CONTINUES BREEZY TO WINDY BUT DRY
AIR REMOVES STORM CHANCES FOR THE REST OF THE WEEK AS WINDS
DIMINISH WEDNESDAY ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...HOWEVER REPORTS
OF SIGNIFICANT OR SEVERE WEATHER ARE ALWAYS ENCOURAGED TO BE
RELAYED TO OUR OFFICE IN REAL-TIME.

BIRD

In the hours before

Special weather statement, Sep 30, 4:43 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
543 PM MDT FRI SEP 30 2016

NMZ402-408-409-010030-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
543 PM MDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
630 PM MDT...

AT 543 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF WINSTON...MOVING EAST NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINSTON...MONTICELLO AND LAS PLACITAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3338 10724 3328 10763 3345 10772 3348 10766
      3347 10761 3348 10729
TIME...MOT...LOC 2343Z 246DEG 12KT 3341 10758

TRIPOLI
Special weather statement, Sep 30, 5:27 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
627 PM MDT FRI SEP 30 2016

NMZ405-406-010115-
UPLANDS OF THE BOOTHEEL NM-LOWLANDS OF THE BOOTHEEL NM-
627 PM MDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
715 PM MDT...

AT 627 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF CLOVERDALE...OR 21 MILES NORTHWEST OF ANTELOPE
WELLS...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAYAS VALLEY...CAMP GARZA AND ANIMAS PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3141 10881 3162 10890 3176 10862 3147 10849
TIME...MOT...LOC 0027Z 248DEG 6KT 3157 10879

TRIPOLI

The radar

The Holloman AFB radar (KHDX), 145 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sierra

When
September 30, 5:30 PM MST
Where
Sierra County, 0.07 mi E of Winston
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.350, -107.649

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659971.